Alert archive / Wyoming / High Wind Warnings in 2023

High Wind Warning 1, NWS Riverton, WY

January 9, 2023Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Jan 9, 2023, 1:16 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Jan 9, 2023, 7:00 PM MST. It was in force for 14 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 9, 2023, 1:16 PM MST (20:16 UTC)
In effect from
Jan 9, 2023, 7:00 PM MST
Expired
Jan 10, 2023, 8:57 AM MST
In force
14 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 9:32 PM MSTNON-TSTM WND GST 782 Sse Casper, WYCASPER 2.1 SW (WYDOT). OUTER DRIVE ON THE SOUTH SIDE OF CASPER.
Jan 9, 11:26 PM MSTNON-TSTM WND GST 634 Se Evansville, WYINTERSTATE 25 AT HAT SIX ROAD (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2023-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2023-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3801 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WWUS75 KRIW 092016
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
116 PM MST Mon Jan 9 2023

WYZ019-020-102100-
/O.UPG.KRIW.HW.A.0001.230110T0300Z-230110T2100Z/
/O.NEW.KRIW.HW.W.0001.230110T0200Z-230110T2100Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
116 PM MST Mon Jan 9 2023

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 2 PM MST
TUESDAY...

* WHAT...Southwest wind 30 to 40 mph with gusts up to 60 mph. 
  Gusts around 70 mph possible along Wyoming Boulevard on the 
  south side of Casper.

* WHERE...Natrona County Lower Elevations, and the Green Mountains
  and Rattlesnake Range.

* WHEN...From 7 PM this evening to 2 PM MST Tuesday.

* IMPACTS...Strong wind gusts will blow around loose objects.  
  Travel will be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Wind gusts along US 287 between Beaver Rim
  and Muddy Gap, including around Jeffrey City, will only gust 40
  to 50 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for sudden strong wind gusts and cross winds if you
are driving through the warned area.

&&

$$

WYZ018-102100-
/O.UPG.KRIW.HW.A.0001.230110T1200Z-230110T2100Z/
/O.NEW.KRIW.HW.W.0001.230110T1200Z-230110T2100Z/
Lander Foothills-
Including the city of Lander
116 PM MST Mon Jan 9 2023

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 2 PM MST TUESDAY...

* WHAT...Southwest wind 25 to 35 mph with gusts up to 60 mph.
  Gusts 65 to 75 mph possible near Red Canyon along Wyoming 
  Highway 28.

* WHERE...Lander Foothills.

* WHEN...From 5 AM to 2 PM MST Tuesday.

* IMPACTS...Strong wind gusts will blow around loose objects.
  Travel will be difficult, especially for high profile vehicles
  traveling over Wyoming Highway 28.

* ADDITIONAL DETAILS...The strongest winds are likely to stay in
  the foothills southwest of Lander. Periodic gusts of 30 to 40
  mph are possible in Lander between about 7 AM and 9 AM Tuesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for sudden strong wind gusts and cross winds if you
are driving through the warned area, especially along Wyoming
Highway 28 around Red Canyon.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
2 follow-up statements
169 
WWUS75 KRIW 100818
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
118 AM MST Tue Jan 10 2023

WYZ018-100930-
/O.CAN.KRIW.HW.W.0001.230110T1200Z-230110T2100Z/
Lander Foothills-
Including the city of Lander
118 AM MST Tue Jan 10 2023

...HIGH WIND WARNING IS CANCELLED...

Recent model guidance no longer shows a breaking mountain wave in
the Lander area, so high winds are no longer expected. Therefore,
the warning has been cancelled.

$$

WYZ019-020-102100-
/O.CON.KRIW.HW.W.0001.000000T0000Z-230110T2100Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
118 AM MST Tue Jan 10 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST TUESDAY
AFTERNOON...

* WHAT...Southwest wind 30 to 40 mph with gusts up to 60 mph. 
  Gusts around 70 mph possible along Wyoming Boulevard on the 
  south side of Casper, and for Red Canyon near South Pass.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...Until 2 PM MST Tuesday afternoon.

* IMPACTS...Strong wind gusts will blow around loose objects. 
  Travel will be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Wind gusts along US 287 between Beaver 
  Rim and Muddy Gap, including around Jeffrey City, will only 
  gust 40 to 50 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for sudden strong wind gusts and cross winds if you
are driving through the warned area.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
214 
WWUS75 KRIW 101557
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
857 AM MST Tue Jan 10 2023

WYZ019-020-101700-
/O.CAN.KRIW.HW.W.0001.000000T0000Z-230110T2100Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
857 AM MST Tue Jan 10 2023

...HIGH WIND WARNING IS CANCELLED...

The strong winds that prompted the warning have subsided.
Therefore, the high wind warning has been cancelled.

The highest wind gusts of 70 to 78 mph were recorded along 
Wyoming Boulevard on the south side of Casper late Monday evening.

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 9, 11:07 AM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 9, 11:07 AM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1107 AM MST Mon Jan 9 2023

.SHORT TERM...(Today through Tuesday)
Issued at 300 AM MST Mon Jan 9 2023

Active weather returns today for much of western and central
Wyoming as a shortwave with strong jet support pushes across the
state.

With mostly clear skies overnight, basins with deep snowpack,
including the Green River and Wind River Basins, will have a cold
start to the day with areas of freezing fog and low clouds.
Temperatures in these areas will struggle to climb out of the
teens, so expect another chilly day if outside in these basins.
Other valleys and basins are likely to reach temperatures near
freezing, and those in the lee of the Absarokas and Bighorns could
even see low 40s for highs.

During the early afternoon, snow will begin in the western
Wyoming mountains, impacting the valleys by mid-afternoon. Recent
high-resolution model runs show robust mesoscale forcing and
ample moisture, and for this reason snow forecast amounts have
been raised. Winter Weather Advisories cover the areas most likely
to receive notable additional snowfall. Western valleys can
generally expect 3 to 6 inches by noon Tuesday, with 6 to 12
inches for the mountains. Teton Pass looks to be exceptionally
snowy with this system, and is likely to receive totals near the
upper-end of the 6 to 12 inch range, so expect difficult winter
travel conditions if traveling Teton Pass. Snow will end for most
by mid-day Tuesday.

Snow is unlikely to make it to basins east of the Continental
Divide; however, a tightening pressure gradient will lead to
strong winds for the usual suspects in the wind corridor from
eastern Sweetwater County through Natrona County. These winds will
increase after sunset, becoming quite strong by sunrise Tuesday.
Gusts of 50 to 60 mph are not out of the question, and Outer Drive
in Casper and Red Canyon near South Pass both could see gusts in
excess of 70 mph. Of note is Lander and the Lander Foothills
where downslope wind enhancement and a breaking wave could bring
60 mph gusts to the southwest side of town. Models disagree on
whether these strong gusts will reach as far northeast as the
Lander airport, leading to lower confidence in impacts for
downtown Lander. Nevertheless, High Wind Watches cover the areas
with decent potential for 60 mph winds over the coming couple
days.

.LONG TERM...(Tuesday night through Sunday)
Issued at 300 AM MST Mon Jan 9 2023

The break in snowfall Tuesday afternoon and evening will not last
long, as a cutoff upper-level shortwave plows into the area
Tuesday night into Wednesday. This compact system is set to bring
another couple inches of snowfall to many lower elevations in the
southern half of the state. Have focused on details for the first
weather system for this forecast, but will continue to refine
snowfall forecast amounts for this second system over the coming
24 hours.

By Wednesday evening, snow looks to have exited to the southeast. A
strong ridge of high pressure develops bringing a few days of drier
weather. During this time, fog is likely to return for basins, as
inversions will be strong due to efficient radiational cooling
overnight. Current high temperature forecasts in the 30s may be
too optimistic for some basins, given the strength of developing
cold pools.

The ridge breaks down Sunday into early next week, bringing more
changes for snow. Details are not clear this far out, and have stuck
with model consensus guidance for this portion of the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday)
Issued at 1107 AM MST Mon Jan 9 2023

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

A large swath of moisture is seen crossing the Great Basin late
Monday morning with mid and high clouds spreading across Wyoming.
Fog from KBPI/KPNA to KRKS has been slow to dissipate this morning
given this cloud cover, but recent trends have been toward VFR by
19Z/Monday. Deeper moisture arrives in the far west late Monday
afternoon with conditions deteriorating between 23Z/Mon and
03Z/Tue to LIFR/IFR at KJAC, KPNA, and KBPI. A prolonged period of
moderate snow on tap overnight before the moisture plume shifts
east around 16Z/Tuesday. Jet support and a southeast shift in the
moisture provides KRKS with a shot of light snow and IFR between
about 12Z-16Z/Tuesday. Mountains frequently obscured after
23Z/Monday.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

Mainly high cloud cover spreading east across the forecast area late
Monday morning with VFR set to prevail through at least 12Z/Tuesday.
Strong westerly flow aloft may push light snow to at or near both
KCOD and KLND between 13Z-18Z/Tuesday with KCOD seeing the better
chance. KCPR to keep a southwest surface wind 18-30kts through the
period with some increase noted late tonight. KCOD to again see west-
southwest 10-18kt wind tonight. Have added low-level wind shear to
KLND where downsloping wind on the east slopes of the Wind River
Range will create some challenges. Mountain tops frequently
obscured after 00Z/Tuesday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 300 AM MST Mon Jan 9 2023

Active winter weather is forecast over the next 48 to 60 hours.
The next weather system will move into the western portions of
Wyoming this afternoon, bringing several inches of snow through
mid-day Tuesday for the Teton Interagency Dispatch area. Winter
Weather Advisories are in effect for much of western Wyoming.
Wind-wise, expect strong and gusty winds in the high terrain over
the next 36 hours, as well as in the lower elevations of the
Casper Interagency Dispatch area starting late this evening. High
Wind Watches are in effect, and denote areas where gusts could
exceed 60 mph. The forecast becomes more benign Thursday through
Saturday as a ridge of high pressure dominates.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST Tuesday for WYZ001-
012>015-023>025.

High Wind Watch from late tonight through Tuesday afternoon for
WYZ018.

High Wind Watch from 8 PM MST this evening through Tuesday
afternoon for WYZ019-020.

&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...CNJ
FIRE WEATHER...VandenBoogart
Hazardous weather outlook, Jan 9, 4:13 AM MST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
413 AM MST Mon Jan 9 2023

WYZ001>020-022>030-101315-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
413 AM MST Mon Jan 9 2023

...Dense Fog Advisories for the Green River Basin this morning...

...Winter Weather Advisories for much of western Wyoming this
afternoon through late Tuesday morning...

...High Wind Watches for portions of central Wyoming tonight through
Tuesday afternoon...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

This Morning...Areas of dense fog are likely in the Green River
Basin through mid-day, with patchy dense fog in other western Wyoming
valleys.

Today through Tuesday morning...Snow is expected to begin this
afternoon for western Wyoming with moderate accumulations by mid-day
Tuesday. Widespread 6 to 12 inch totals are forecast for the western
mountains with 3 to 6 inches in the valleys.

Tonight through Tuesday...Strong winds are possible across the
central Wyoming wind corridor from eastern Sweetwater County through
Natrona County. Wind gusts to 60 mph are forecast, with higher gusts
in excess of 70 mph possible for Outer Drive near Casper and Red
Canyon near South Pass.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday Night into Wednesday...Additional light snowfall
accumulations are forecast across the southern half of Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report new snowfall totals on
Monday and Tuesday morning.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 1:42 AM MSTHigh Wind WatchRIWFremont, Natrona, Sweetwater12 hr
Jan 9, 2:33 AM MSTWinter Weather AdvisoryRIWFremont, Lincoln, Park, Sublette, Teton32 hr
Jan 9, 3:27 AM MSTDense Fog AdvisoryRIWFremont, Lincoln, Sublette, Sweetwater8 hr

Nearby

High Wind Warnings in Wyoming, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.